Herxing, Spirochete killas and other Lyme related updates

my husband thought this was a stock photo. nope. iphones just rock.

This is a post for everyone that has been following my journey with advanced Lyme disease. I apologize for the delay in updates over the last couple of months. It’s been a busy time for us…packing, moving, traveling, unpacking and finally getting settled in our new home. After living here for a few weeks, it is beginning to feel like home to me and I have never been so thankful for more space. I don’t think I realized just how claustrophobic I was starting to get in our little two bedroom apartment! The girls are absolutely loving every square foot of space as well. They “disappear” for long periods of time during the day playing together and enjoying having their own rooms again. They love it here and so do we.

Last week I started my third month on long-term antibiotics (Doxycycline, twice a day) and although it comes in my favorite shade of blue, I have had some issues with them. But even with some rough patches and several side effects, I have felt significantly better on them than I did off of them. I also had to start taking a blood pressure medication but I’m hoping to come off of that one soon. On vacation last month, I had a terrible reaction to the sun because of both medications I am on. (I am supposed to avoid any sun exposure but that is quite impossible in the SUMMER.) lol. So, I obviously didn’t avoid it while we were at the lake and I ended up with a bad allergic reaction and a rash but I was fine. I also had the longest *herxemier reaction (see definition below) that I’ve ever had but that was actually a great sign because it means that the bacteria is being killed off by the antibiotics, aka: spirochete killas, as I like to call them. My herxing usually manifests as muscle tremors/mild convulsing, weakness and migraines. Sometimes it’s more like a long “episode” but other days it comes and goes.

I would say for the most part I am about 80% back to my original self. I have energy and I’m starting to be able to do much more. After more than two years of feeling like a shadow of myself, it feels miraculous and lovely to say that. I have been exercising daily (!!!) and even though I am totally worn out afterwards and still don’t get that “endorphin high” yet that I used to, it feels so good to even be able to do what I have been doing. I am fine with passing out after each work out as long as I have the energy to actually do some kind of work out! While I was so sick and forced to be really sedentary, I lost muscle. My muscles are extremely weak so my main goal now is to build some strength back into my body with regular exercise.

Currently, the main thing I am struggling with is fatigue, insomnia (ironic, I know!) and I still have some joint pain but it is nothing like the pain that I previously experienced.

The fear that won’t stop creeping its way into my thoughts lately is the nasty word, relapse. Both of my doctors have told me that they believe I have multiple co-infections going on which is not only why I was so hard to diagnose, but is also why I have had such a hard time finding a treatment that works. This is really common with chronic Lyme patients. One tick can have several types of bacteria which causes different tick borne infections in humans hence the reason for so many different symptoms. The natural remedies I did may have truly killed off one infection, but because I may have had more than one going on at the same time, it could be why I didn’t feel as much relief as I should have after my IV’s.

All that being said, my worry is this – when this month is over and I go off of antibiotics…what will happen? Was Doxy enough to kill these little buggers off or will I go back to being an invalid? Okay, that was pretty dramatic but there were definitely days when it seemed like I couldn’t do anything and I NEVER want to go back to that again. I have friends who have done multiple rounds of long-term antibiotics and even IV antibiotics because one round was not enough for longterm healing. I know that is a possibility but I am praying that this antibiotic, the alternative IV treatments and all the natural antibiotics and supplements I take will be enough. If not, my doctor has already told me that the minute any symptoms start rearing their ugly head again, he will put me on a different and higher dose antibiotic to try. I am so thankful for finally finding doctors who understand. I am also so thankful for the past few months of health. It has been amazing to feel like a human being again and be back in the land of the living.

Thank you for all the prayers and emails of encouragement. You don’t know how much it means to me!

* Herxheimer reaction (or Jarisch-Herxheimer reaction) resembles bacterial sepsis and can occur after initiation of antibacterials such as penicillin or tetracycline, or treatment of tick-borne relapsing fever. An association has been found between the release of heat-stable proteins from spirochetes and the reaction. Typically, the death of these bacteria and the associated release of endotoxins occurs faster than the body can remove the toxins. It manifests as fever, chills, rigor, hypotension, headache, tachycardia, hyperventilation, vasodilatation with flushing, and myalgia (muscle pain). The intensity of the reaction indicates the severity of inflammation.

Read More